Alert archive / Maine / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Caribou, ME

May 24, 2009Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at May 24, 2009, 2:01 PM EDT for Aroostook County, Maine. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2009, 2:01 PM EDT (18:01 UTC)
Expired
May 24, 2009, 2:30 PM EDT
In force
29 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 112 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 2:27 PM EDTHAIL 0.8814 Ne Caribou, MEHAIL COVERED THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 6.0 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2009-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2009-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 241801
SVRCAR
MEC003-241830-
/O.NEW.KCAR.SV.W.0002.090524T1801Z-090524T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
201 PM EDT SUN MAY 24 2009

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...
  THIS INCLUDES THE CITY OF LIMESTONE...

* UNTIL 230 PM EDT

* AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES WEST OF LORING...OR 11 MILES NORTHWEST OF CARIBOU...AND
  MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAMLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4708 6783 4708 6782 4707 6779 4705 6778
      4689 6779 4692 6820 4710 6818 4711 6787
TIME...MOT...LOC 1801Z 270DEG 36KT 4700 6810

$$

NORTON
2 follow-up statements
000 
WWUS51 KCAR 241817
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
217 PM EDT SUN MAY 24 2009

MEC003-241830-
/O.CON.KCAR.SV.W.0002.000000T0000Z-090524T1830Z/
AROOSTOOK ME-
217 PM EDT SUN MAY 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHEASTERN AROOSTOOK COUNTY...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 17 MILES SOUTH OF LIMESTONE...OR 6 MILES EAST OF PRESQUE
ISLE...MOVING EAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAMLIN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4708 6783 4708 6782 4707 6779 4705 6778
      4689 6779 4692 6820 4710 6818 4711 6787
TIME...MOT...LOC 1817Z 270DEG 36KT 4666 6789

$$
NORTON
000 
WWUS51 KCAR 241831
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
231 PM EDT SUN MAY 24 2009

MEC003-241841-
/O.EXP.KCAR.SV.W.0002.000000T0000Z-090524T1830Z/
AROOSTOOK ME-
231 PM EDT SUN MAY 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AROOSTOOK COUNTY
HAS EXPIRED...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4708 6783 4708 6782 4707 6779 4705 6778
      4689 6779 4692 6820 4710 6818 4711 6787
TIME...MOT...LOC 1817Z 270DEG 36KT 4665 6789

$$

NORTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:58 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 24, 12:58 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1258 PM EDT SUN MAY 24 2009

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA THIS AFTERNOON. COLD HIGH PRESSURE
WILL BUILD DOWN FROM CANADA TONIGHT AND MONDAY AND CREST OVER THE
STATE ON TUESDAY. THE HIGH WILL MOVE EAST OF THE REGION ON WEDNESDAY
AS A WEAK WARM FRONT APPROACHES THE DOWNEAST COAST.
&&

.NEAR TERM /THROUGH TONIGHT/...
DECIDED TO ADD THE MENTION OF SMALL HAIL WHERE TSTMS WILL DEVELOP.
LATEST LAPS SOUNDINGS AND LOCAL HAIL STUDY INDICATES HAIL COULD
REACH PEA TO SMALL MARBLES W/ELVATED CORES HITTING 55 DBZ UP THROUGH
20K FT. CONVECTIVE TEMP BEING REACHED ALREADY ACROSS PORTIONS OF
NORTHERN AREAS. PWS INCREASING TO >.75 W/LOADING OF MOISTURE FROM
800-700MBS.

UPPER LOW CNTRD OVR HUDSON BAY W/ LOW AMPLITUDE UPPER TROF XTNDG
SWRD ACROSS THE ERN GRT LAKES. NUMEROUS WEAK EMBD SHORT WAVES IN
THE FAST WSWRLY UPPER FLOW ACROSS OUR REGION AND THESE WILL BE THE
PRIMARY FOCUS IN THE NEAR TERM... AT THE SFC...COLD FRONT
CURRENTLY XTNDS FROM CENTRAL QUEBEC SSW ACROSS THE ERN GRT
LAKES W/ A STATIONARY FRONT ORIENTED W-E OFF THE SRN NEW ENGLAND
COAST ACROSS THE SRN GULF OF MAINE... LOW AMPLITUDE NATURE OF THE
UPPER TROF PRODUCING LITTLE IN THE WAY OF SIGNIFICANT FORCING/LIFT
ACROSS OUR REGION SO ARE MAINLY SEEING JUST SOME VRY LGT RETURNS ON
RADAR W/ A LITTLE BIT MORE ACTION TO OUR S - FROM SRN NEW ENGLAND
TO OFF THE SRN MAINE COAST - N OF THE STATIONARY BNDRY... COLD
FRONT TO OUR W FCST TO SWING ACROSS OUR FAR WRN AREAS THIS AM AND
THE N OFF THE DOWNEAST COAST LATER THIS EVE. SOME SFC CONVERGENCE
ASSOCIATED W/ THIS FRONT WILL LIKELY PROVIDE THE BEST CHCS FOR
SHOWER ACTIVITY AS IT CROSSES THE REGION. WILL CONT TO CARRY
MAINLY CHC POPS ACROSS THE FA TDY W/ CLDS/POPS DCRSG TO NIL FROM NW TO
SE LATER THIS AFTN AND ERLY EVE BEHIND THIS FRONT. COOLER AND
DRIER AIR WILL BEGIN TO OVERSPREAD THE FA TNGT W/ CONTD CLRG SKIES
AND NIL POPS ACROSS THE FA...
&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
HIGH PRESSURE BUILDING IN FROM CENTRAL CANADA WILL PUSH SOME
UNSEASONABLY CHILLY AIR ACROSS THE AREA DURING THE DAY MONDAY.
UNDER GUSTY NORTHWEST WINDS TEMPERATURES WILL ONLY REACH THE 50S
ACROSS THE NORTH MONDAY WITH HIGHS IN THE MID 60S DOWNEAST. THE
COLD AIR IN PLACE WILL THEN BRING THE POTENTIAL FOR A WIDESPREAD
FROST AND FREEZE MONDAY NIGHT. TEMPS SHOULD DROP INTO THE MID 20S
OVER THE NORTHWEST TO AROUND 32 DOWNEAST WITH LOWS ULTIMATELY
DEPENDING ON HOW MUCH WINDS CAN SUBSIDE MONDAY NIGHT. AFTER A COLD
START TUESDAY SUNSHINE SHOULD RETURN TEMPS TO NEAR 60 NORTH AND
THE LOW 60S DOWNEAST. SOME THIN HIGH CLOUDS MAY BEGIN TO INCREASE
IN RESPONSE TO WARM ADVECTION ALOFT.
&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
OUR FOCUS GOING INTO MID WEEK WILL BE ON THE NORTHEAST PROGRESS OF
THE SUBTROPICAL MOISTURE THATS BEEN AFFECTING FLORIDA THE LAST FEW
DAYS. CLOUDS WILL INCREASE TUESDAY NIGHT...MAINLY DOWNEAST...AND RAIN
MAY MOVE INTO DOWNEAST AREAS DURING THE DAY ON WEDNESDAY. THE GFS
IS CONSISTENT IN KEEPING THE MOISTURE DOWNEAST WITH TOO STRONG A
WEST NORTHWEST FLOW ALOFT OVER THE NORTH TO ALLOW MOISTURE TO
SPREAD NORTH. THE NAM AND GEM HOWEVER FAVOR BRINGING RAIN...AT
LEAST SOME LIGHT RAIN...FURTHER NORTH WEDNESDAY. ALSO...THE GEM
BRINGS A SIGNIFICANT SECOND ROUND OF RAIN FRIDAY NORTHWARD AHEAD
OF A COLD FRONT. GENERALLY DRY CONDITIONS SHOULD RETURN FOR THE
END OF THE WEEK.
&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
VFR CONDS ALL TAF SITES ATTM... SOME PSBL MVFR/IFR ERLY THIS AM
XPCTD ACROSS OUR SRN TAF SITES IN THE LGT SRLY LL ONSHORE FLOW W/
PTCHY MVFR PSBL ALL TAF SITES TDY IN ANY SHOWER ACTIVITY. VFR
CONDS ANTICIPATED AT ALL TAF SITES TNGT...

VFR CONDITIONS ARE EXPECTED INTO MIDDAY WEDNESDAY. CONDITIONS MAY
LOWER TO IFR DOWNEAST WEDNESDAY NIGHT AS A WARM FRONT AND SOME
MOISTURE APPROACHES. A RETURN TO VFR CONDITIONS IS LIKELY ON
THURSDAY.
&&

.MARINE...
WINDS AND SEAS ARE EXPECTED TO BE BELOW SCA THROUGH MID WEEK.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...NORTON
SHORT TERM...BLOOMER
LONG TERM...BLOOMER/KHW
AVIATION...NORTON/KHW
MARINE...NORTON/KHW/BLOOMER
Hazardous weather outlook, May 24, 3:25 AM EDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
325 AM EDT SUN MAY 24 2009

MEZ001>006-010-011-015>017-029>032-250730-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
325 AM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-250730-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
325 AM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:50 PM EDTSevere Thunderstorm WarningCARAroostook40 min
May 24, 2:30 PM EDTSevere Thunderstorm WarningCARAroostook15 min
May 24, 2:45 PM EDTSevere Thunderstorm WarningCARAroostook30 min
May 24, 3:14 PM EDTSevere Thunderstorm WarningCARAroostook16 min

Nearby

Severe Thunderstorm Warnings in Maine, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.